The main side effects I had starting Propanolol were insomnia, mild depression, slow bowels, and low libido. I kept with the med anyways (because I’m now a pro at doing that with meds, lol) and after about 6 months all these side effects faded except slow bowels. I swear I’m going to overdose on Metamucil, and I already eat plenty of fiber naturally. I get so many annoying low back pains from intestinal pressure, sorry for the details but ouch…
Anyways, wondering if anyone has switched to something like Metoprolol and noticed any different side effects. Since most people take Propanolol I’m guessing there won’t be many answers here, but just thought I’d ask. Probably will try to switch anyways to see if anything changes. Also thought about going down in dose, but I’m at 60mg ER and there is no ER at a lower dose. Might try immediate release. I dunno, thoughts?
I’ve taken Propranolol for years now and luckily not suffered like you. Most unfortunate. Not sure how common it is with betablockers but lots of medications do cause such troubles.
Might be worth trying another one. I’d imagine you’d experience different side effects with different betablockers especially if you bear in mind not all betablockers are the same some being classed as selective and some non selective. There are several which have been trialled for preventatives. Can’t recall off hand which but there are only a couple other than Propranolol proven to help.
Immediate release is an entirely different animal. I’d leave it well alone if I were you. I struggled to control symptoms on it for five years. About a year ago a different doctor suggested I tried modified release and the difference is unbelievable. Far more consistent results. I improved leaps and bounds within a week. I well remember all the American websites I’d checked out always recommended ER and some even mentioned to only use ER (unless tirating up of course). In case you are wondering why I’d avoided ER for so long it was because I’ve a GERD dx and that consultant had told me to avoid any form of medication in capsule form which of course the ER version is.
Btw if you do end up going for immediate release you will probably find they are stronger so you should need less. That’s what I found going the other way. I went from 180mg immediate release to 160mg ER, had much increased symptoms (photophobia reappeared within 36 hours) and jumped straight up to 240mg without any side effects at all.
Thanks Helen! those are all good points, I think I’ll try Metoprolol ER as my Neurologist mentioned it last time as something to try. I’ll try to steer clear of immediate release.
Okay, made the switch from 60mg Propanolol ER to 25mg Metoprolol ER on Sunday. So far so good. I feel less slide effects in general than when on Propanolol, so I’m happy about that! But only time will tell if MAV will stay away…
That’s great. hope you continue to improve
Update: Switching to Metoprolol did not solve my slow bowels. I’ve dropped down from 25mg to 12.5mg (1/2 tab) to see if that will work for me. Slow bowels seem better, but migraine stuff is creeping in a bit, time will tell if I can stay at this dose…
Uhg, migraine symptoms are creeping in pretty good now, think I’ll need to bump back up to 25mg (metoprolol) or try something different. It’s like I’m wearing a tight band around my head all the time. Had to use sumatriptan twice this week, which is not typical for me - reaching for my aspirin today… If anyone has any other ideas for an alternative, let me know. Regardless, I guess I’d rather have slow bowels than this migraine nonsense all the time…
Could it be that your current symptoms are signs that your body adjusts to the new dosage? Or that they might still be withdrawal symptoms?
I say this because I reduced my medication (Pizotifen) from 1 mg to 0.5 mg a while ago. The first few days I felt a bit dizzy, then I was fine. After a few more days I started to get BPPV symptoms, i.e. vertigo when getting up or lying down. I was very tempted to go back to my 1 mg of Pizotifen, but I decided to just wait and see. The symptoms lasted for exactly 25 days, then they went.
If you think that your experience might be similar to mine, then it might be worthwhile to wait a bit longer and see whether your symptoms resolve by themselves.
Thanks for the input! It could be just adjusting, but I chicken’d out and upped my dose again today, lol. Honestly I don’t think the reduction in dose reduced my side effects much, so I guess I don’t feel that bad that I had to bump back up. I guess I was hoping that I could get off meds entirely, but it doesn’t look like that’s going to happen for some time yet. I will try to half the dose again in 3-6 months. There was also a very stressful week recently with my 11 month baby girl in the hospital for several days, so maybe that contributed to it however I didn’t get any extra migraine symptoms at that time. Anyways, starting to feel better today (-: